Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 245, NWS Sioux Falls, SD

August 28, 2007Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2007, 4:51 PM CDT for Cherokee County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 4:51 PM CDT (21:51 UTC)
Expired
Aug 28, 2007, 5:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 282151
SVRFSD
IAC035-282230-
/O.NEW.KFSD.SV.W.0245.070828T2151Z-070828T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF WASHTA...OR ABOUT 16 MILES SOUTHEAST OF LE MARS...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHTA AROUND 505 PM CDT...
  QUIMBY AROUND 515 PM CDT...
  AURELIA AROUND 525 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 282208
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT TUE AUG 28 2007

IAC035-282230-
/O.CON.KFSD.SV.W.0245.000000T0000Z-070828T2230Z/
CHEROKEE IA-
507 PM CDT TUE AUG 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN CHEROKEE COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES WEST OF WASHTA...OR ABOUT 23 MILES NORTHWEST OF IDA
GROVE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   QUIMBY AROUND 515 PM CDT...

THIS STORM IS ALSO SHOWING STRONG ROTATION AS IT MOVES NORTH OF 
WASHTA. IT WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541

$$

SCHUMACHER
000 
WWUS53 KFSD 282226
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE AUG 28 2007

IAC035-282236-
/O.EXP.KFSD.SV.W.0245.000000T0000Z-070828T2230Z/
CHEROKEE IA-
526 PM CDT TUE AUG 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY
EXPIRES AT 530 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...ADDITIONAL STORMS WILL 
BRING RAIN...LOCALLY HEAVY AT TIMES...TO THE AREA.

LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 PM CDT TUE AUG 28 2007

.DISCUSSION...
UPPER LEVEL SUBTROPICAL WAVE WILL CONTINUE TO SPREAD RAIN OVER
SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN TO THE EARLY EVENING. SOME
SPOTTY THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH ABOUT 600 PM
CDT NEAR KSUX/KSLB AS FRONT SAGS SOUTH...BUT SEVERE IS NOT EXPECTED.
OTHERWISE...WEAK COLD ADVECTION SHOULD KEEP THINGS MIXED SLIGHTLY
TONIGHT...ALLOWING NORTH WINDS TO MAINTAIN ABOUT 5 TO 10 MPH.
GUIDANCE LOWS WERE IN LINE AND DID NOT CHANGE MUCH. ONE CONCERN
EARLY WILL BE TRYING TO SCOUR OUT LOW CLOUDS. BELIEVE SUBSIDENCE AND
WEAK COLD ADVECTION WILL SLOWLY RAISE CEILINGS THROUGH THE
NIGHT...EXPECT FOR THE FAR SOUTHERN CWA WHERE RESIDUAL MOISTURE IN
THE LOW LEVELS ALONG WITH A POTENTIALLY WEAKER WIND COULD RESULT IN
SOME FOG.

LOW CLOUDS WILL LINGER INTO TOMORROW MORNING ACROSS THE AREA BUT
PRECIP IS NOT EXPECTED. SKIES WILL BECOME PARTLY TO MOSTLY SUNNY AS
LOW CLOUDS MOVE OUT. A FEW MORE CLOUDS MAY LINGER IN SOUTH CENTRAL
SOUTH DAKOTA. WHILE THE CLOUDS WILL KEEP TEMPS DOWN IN THE MORNING
IN NW IA...ENOUGH SUN AND DRY AIR TO ALLOW FOR FAIRLY EFFICIENT
MIXING ACROSS THE AREA. TEMPS WILL GENERALLY BE IN THE 70S. IT WILL
ALSO BE MUCH LESS HUMID AS AFOREMENTIONED MIXING AND DRY AIR
ADVECTION ALLOW DEW POINTS TO FALL INTO THE 40S WEST OF THE JAMES
RIVER.

THE DRY AIR AND CLEAR SKIES WILL ALLOW TEMPS TO PLUMMET ON WED
NIGHT. MANY LOCATIONS WILL FALL INTO THE 40S OVERNIGHT IN SW MN AND
ADJACENT AREAS OF NW IA AND SE SD.  RETURN FLOW BEGINS TO SET UP ON
THURSDAY WEST OF I29 WHICH WILL MEAN A SLOW RETURN IN DEW POINTS AND
A SLOW WARMING TREND. WINDS WILL ALSO SLOWLY INCREASE OUT OF THE
SOUTHEAST IN THESE AREAS.  THIS WARMING TREND AND SLOW INCREASE IN
MOISTURE AND WINDS WILL SLOWLY MOVE EAST ON FRIDAY.  TEMPERATURES ON
THURSDAY WILL START OUT NEAR SEASONAL NORMALS BUT GRADUALLY WARM
ABOVE NORMAL BY THE WEEKEND. AFTER TONIGHT...NO PRECIPITATION IS
EXPECTED THROUGH FRIDAY.

IN THE EXTENDED...MAIN FOCUS IS THE RIDGE REBUILDING ACROSS THE AREA
AND THE POTENTIAL FOR ANY SHORT-WAVES TO BRING BACK DOOR COOLING.
FOR THE FORECAST...FAVORED A SUPERENSEMBLE CONSISTING OF THE 06Z
GFS...00Z ECMWF AND 00Z CANADIAN. THE 00Z GFS WAS THE ONLY MODEL TO
SHOW STRONG BACKDOOR COOLING LATE SUNDAY AND MONDAY. WHILE SUPPORTED
BY THE 00Z GFS ENSEMBLE...AM CONCERNED THE LACK OF SUPPORT FROM
OTHER OPERATIONAL RUNS MAKES THIS SCENARIO LESS LIKELY.
INSTEAD...BOTH ECMWF AND 06Z GFS HINT AT BACKDOOR COOLING ON TUESDAY
BUT EVEN THIS MAY BE OVERDONE AS THE GFS IS STRONGEST WITH THIS
FRONT. THEREFORE...WITH SUCH STRONG UNCERTAINTY THAT ANY WAVE WILL
APPROACH THE CWA...HAVE KEPT CONDITIONS DRY THROUGH TUESDAY. AS
POSITION OF FRONTS AND SHORT-WAVES ARE IN BETTER FOCUS...MAY NEED TO
ADD A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK.

FOR THE DAY TO DAY...IT LOOKS LIKE INCREASING SOUTHERLY FLOW
BRINGING UP HIGHER DEW POINTS AND WARMER AIR. WITH RIDGE LINGERING
ACROSS ON IOWA ON SATURDAY...KEPT MAXES IN THE LOWER 80S IN NW IOWA
WITH NEAR 90 WEST OF THE JAMES. AS FLOW TURNS TO SOUTH BY
SUNDAY...MINS WILL REMAIN IN THE 60S AND MAXES WILL RANGE FROM THE
MID 80S IN SW MN TO THE LOW 90S ALONG AND WEST OF THE JAMES FOR
SUNDAY AND MONDAY. DID COOL TEMPS A COUPLE OF DEGREES ON TUESDAY
GIVEN POTENTIAL FOR A BACKDOOR FRONT BUT WITH HIGH UNCERTAINLY KEPT
TEMPS ABOVE NORMAL.

&&

.AVIATION...
MAINLY IFR CONDITIONS AT KFSD AND KHON EARLY THIS EVENING...WITH A
GRADUAL RISE TO MVFR AND VFR CONDITIONS BY 12Z. KSUX SHOULD BE MVFR
LATE AFTERNOON AND EARLY EVENING WITH RAIN AND ISOLATED
THUNDERSTORMS. POSSIBLY SOME IFR VISBYS IN FOG LATE AT KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Aug 28, 11:35 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT TUE AUG 28 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL DRIFT SOUTHEAST
THROUGHOUT THE DAY...BRINGING LIGHT RAIN WITH SOME ISOLATED
HEAVIER DOWNPOURS TO SOME LOCATIONS. ISOLATED THUNDERSTORMS WILL
ALSO BE POSSIBLE EARLY THIS AFTERNOON OVER NORTHWEST IOWA...WHERE
SOME SMALL HAIL WILL BE POSSIBLE. OVERALL...THE THREAT OF
THUNDERSTORMS IS EXPECTED TO DRIFT SOUTH OF THE AREA BY MIDNIGHT.

FLOODING...
FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF
THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN
GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:32 PM CDTTornado WarningFSDPlymouth28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.